Opioid toxicity due to CNS depressant polypharmacy: A case report


Ment Health Clin. 2021 Mar 31;11(2):70-74. doi: 10.9740/mhc.2021.03.070. eCollection 2021 Mar.

ABSTRACT

The interaction between methadone and central nervous system depressants can cause serious adverse effects, including profound sedation, respiratory depression, coma, and death. This poses a challenge in the treatment of patients with concurrent psychiatric and substance use disorders as the combined use is often unavoidable. We report a case of a patient with opioid use disorder, mood disorder unspecified, chronic pain, and chronic obstructive pulmonary disease who experienced 2 serious episodes of CNS and respiratory depression due to polypharmacy-induced opioid toxicity. Careful consideration of pharmacokinetics, pharmacodynamics, and patient-specific factors was imperative to identify the suspected contributing medications: methadone, lorazepam, divalproex, gabapentin, and cyclobenzaprine. Cognitive and system factors that contributed to these adverse events and strategies to mitigate risk of recurrence were also identified.

PMID:33850686 | PMC:PMC8019539 | DOI:10.9740/mhc.2021.03.070

Source link

Comments are closed.

This website uses cookies to improve your experience. We'll assume you're ok with this, but you can opt-out if you wish. Accept Read More

Privacy & Cookies Policy